Cusp of Non-Gaussian Density of Particles for a Diffusing Diffusivity Model

M. Hidalgo-Soria, E. Barkai, S. Burov

Research output: Contribution to journalArticlepeer-review


We study a two state “jumping diffusivity” model for a Brownian process alternating between two different diffusion constants, D+>D−, with random waiting times in both states whose distribution is rather general. In the limit of long measurement times, Gaussian behavior with an effective diffusion coefficient is recovered. We show that, for equilibrium initial conditions and when the limit of the diffusion coefficient D−⟶0 is taken, the short time behavior leads to a cusp, namely a non-analytical behavior, in the distribution of the displacements P(x,t) for x⟶0. Visually this cusp, or tent-like shape, resembles similar behavior found in many experiments of diffusing particles in disordered environments, such as glassy systems and intracellular media. This general result depends only on the existence of finite mean values of the waiting times at the different states of the model. Gaussian statistics in the long time limit is achieved due to ergodicity and convergence of the distribution of the temporal occupation fraction in state D+ to a δ-function. The short time behavior of the same quantity converges to a uniform distribution, which leads to the non-analyticity in P(x,t). We demonstrate how super-statistical framework is a zeroth order short time expansion of P(x,t), in the number of transitions, that does not yield the cusp like shape. The latter, considered as the key feature of experiments in the field, is found with the first correction in perturbation theory.
Original languageEnglish
Article number231
Pages (from-to)1-32
Number of pages32
Issue number2
StatePublished - 17 Feb 2021


Dive into the research topics of 'Cusp of Non-Gaussian Density of Particles for a Diffusing Diffusivity Model'. Together they form a unique fingerprint.

Cite this